Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS St. Louis, MO

April 24, 2020Cole County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 24, 2020, 2:01 PM CDT for Cole County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 2:01 PM CDT (19:01 UTC)
Expired
Apr 24, 2020, 2:45 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cole County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KLSX 241901
SVRLSX
MOC051-241945-
/O.NEW.KLSX.SV.W.0038.200424T1901Z-200424T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
201 PM CDT Fri Apr 24 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cole County in central Missouri...

* Until 245 PM CDT.

* At 200 PM CDT, a severe thunderstorm was located near Russellville,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jefferson City, Wardsville, St. Martins, Taos, Russellville,
  Centertown, Brazito, Lohman and Elston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3845 9249 3868 9241 3850 9209 3840 9240
      3843 9241 3843 9247 3844 9249
TIME...MOT...LOC 1900Z 234DEG 6KT 3845 9241 

HAIL...1.25IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
536 
WWUS53 KLSX 241915
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
215 PM CDT Fri Apr 24 2020

MOC051-241945-
/O.CON.KLSX.SV.W.0038.000000T0000Z-200424T1945Z/
Cole MO-
215 PM CDT Fri Apr 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL COLE COUNTY...

At 215 PM CDT, a severe thunderstorm was located near Russellville,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Taos, Brazito, Lohman and
Elston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3847 9243 3866 9237 3850 9209 3842 9233
      3844 9240
TIME...MOT...LOC 1915Z 234DEG 9KT 3847 9237 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
463 
WWUS53 KLSX 241935
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
235 PM CDT Fri Apr 24 2020

MOC051-241945-
/O.EXP.KLSX.SV.W.0038.000000T0000Z-200424T1945Z/
Cole MO-
235 PM CDT Fri Apr 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLE COUNTY WILL
EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3847 9243 3866 9237 3850 9209 3842 9233
      3844 9240
TIME...MOT...LOC 1935Z 234DEG 6KT 3849 9234 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:05 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 24, 1:05 PM CDT, 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
105 PM CDT Fri Apr 24 2020

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 303 AM CDT Fri Apr 24 2020

The CONUS is under the influence of a broad upper level trough with
the trough axis just to the east of the Mississippi River. Several
embedded shortwaves are evident in the northwest flow upstream of
the trough axis. At the surface, a weak ridge is extending into
the middle Mississippi River valley. Weak flow associated with
this ridge, coupled with clear skies and ample surface moisture,
has resulted in dense fog across portions of SE MO and southern
IL. A dense fog advisory has been issued in these areas until 9am,
by which time the fog is expected to mix out. To our west, an
inverted trough was analyzed extending into southern KS with an
associated baroclinic zone arcing from central KS to SE NE back
through western MO.

The inverted trough will continue to deepen and push eastward,
fueled by the passing shortwaves. The baroclinic zone will likewise
move eastward, establishing warm and moist low level flow over the
mid-Mississippi Valley later this morning and into the evening. The
warm air advection, DCVA associated with the shortwaves, and ample
jet level divergence aught to be enough to force scattered to
occasionally widespread showers this afternoon and evening. The low
level return flow will also increase instability, supporting at
least embedded thunderstorms. HREF/SREF guidance shows a high
probability of CAPE and deep layer shear remaining below 1000 J/kg
and 30 kts respectively, keeping severe chances rather low across
the region. While low, the best chance for organized convection
will be in SE MO this afternoon and evening, where the best shear
and instability are likely to overlap.

The surface will low track toward the Ohio River Valley tonight and
tomorrow morning as the mid level trough deepens and moves over the
region. This will support the development of a band of
deformation along the backside of the low. CAMs strongly support
this scenario, with nearly every member showing a band of precip
slowly moving through the region from early Saturday morning
through the afternoon.

The embedded convection today and tonight, coupled with the
lighter but longer duration deformation precip tomorrow, should
result in a good soaking rain across the region. Ensemble guidance
shows a high probability of at least 1" of rain across much of
the area, with amounts likely to top 1.5" along the I-44(MO) /
I-70(IL) corridor through Saturday. It's certainly possible a few
areas that see thunderstorms today overachieve on this forecast,
though all but the most aggressive ensemble members keep QPF
below 2" across the region, limiting flooding concerns.

BSH

.LONG TERM...  (Saturday Night through Thursday)
Issued at 303 AM CDT Fri Apr 24 2020

Northwest upper level flow will continue to dominate the region
through the extended forecast. Embedded shortwaves will continue
to track through the region, keeping the pattern fairly active.
The first of these waves will arrive sometime on Monday, bringing
our next chance for precipitation. We'll see weak return flow on
Monday as an anticyclone passes east of the region in the wake of
the weekend storm, limiting instability. Weak instability may
support some embedded thunderstorms, but strong convection does
not appear likely at this point.

Yet another, more potent wave will drop through the region on
Tuesday, driving a surface cyclone through the upper Midwest. Low
level flow will remain generally southerly through Monday and
into Tuesday, supporting a more unstable airmass on Tuesday.
Additionally, enhanced mid-level flow associated with the sharper
shortwave is expected to push deep layer shear into the 40-50 kt
range. This combination of lift, moisture, instability, and wind
shear will likely support precip on Tuesday, and perhaps organized
convection.

Guidance begins to diverge toward the end of the forecast period,
though it does look like NW flow will prevail until at least the
end of the work week. While at this point, confidence in forecast
specifics is rather low due to model differences, the persistent
NW flow does give me confidence that temperatures will remain near
or below normal through much of next week.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1251 PM CDT Fri Apr 24 2020

The main impacts through the period will stem from an approaching
upper level system that will track nearly west to east near the
Missouri/Arkansas border.

A weak warm front currently extends from central Missouri into
west-central Illinois, where isolate to scattered shower activity
has been oriented through the morning. A few thunderstorms will
develop along this boundary, along with area further west as the
front end of the system progresses eastward. Expect activity to
expand with diurnal heating. SHRA/VCTS will suit the package with
any direct impact addressed through amendments.

Thunderstorm potential will diminish around and after sunset with
the loss of diurnal instability. However, shower coverage is
expected to be widespread with a brief lull between an initial
wave this afternoon/evening and additional rain on the back side
of the system as it pivots east. MVFR visibilites are expected at
time during more persistent showers. The greatest impact will
likely be related to IFR ceilings from the late night hours
through early Saturday afternoon. Any improvement will likely come
just beyond the period Saturday afternoon.

SPECIFICS FOR KSTL:

VFR will likely continue over the next few hours. Conditions
gradually deteriorate late this afternoon and evening. Diurnal
instability is already resulting in diurnal cu with isolated to
widely scattered showers and thunderstorms in a brief window
through the late afternoon and evening.

Greatest impacts will likely stem from more persistent showers
overnight. Minor visibility reductions will be possible within
showers, but the bigger story will be the IFR ceilings wrapping in
behind the system as it pivots east. Much of the area will be
shrouded in IFR from early morning to at least early afternoon
Saturday. Improvement is expected late in the TAF period, which
will be fine tuned in later updates.

Maples

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  54  59  46 /  60  70  90  20
Quincy          67  47  56  42 /  70  90  90  10
Columbia        66  50  60  44 /  70  90  80  10
Jefferson City  68  51  61  44 /  60  90  80  10
Salem           69  54  61  44 /  30  50  90  40
Farmington      69  52  60  43 /  30  70  80  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 24, 3:54 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Fri Apr 24 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
354 AM CDT Fri Apr 24 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A dense fog advisory is in effect for portions of southeast Missouri
and southern Illinois through 9am.

Isolated to scattered thunderstorms are expected across much of the
area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:06 AM CDTDense Fog AdvisoryLSXIron, Jefferson, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more6 hr
Apr 24, 1:24 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
Apr 24, 1:51 PM CDTFlash Flood WarningLSXMonroe6 hr
Apr 24, 2:41 PM CDTSevere Thunderstorm WarningLSXMonroe, Ralls49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.